Michigan, 2003

Flash Flood in Michigan, May 14 to 15, 2003

May 14 to 15, 2003 · NWS MQT · 1 event in 1 county or zone

Floodwaters began entering secondary homes and camps along the Dead River Storage Basin as a large volume of water continued to flow out of the Silver Lake Basin. Water rose one foot per hour between 11 PM and 1 AM EST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Floodwaters began entering secondary homes and camps along the Dead River Storage Basin as a large volume of water continued to flow out of the Silver Lake Basin. Water rose one foot per hour between 11 PM and 1 AM EST. Floodwaters began to subside at 8 AM. Damage was reported to 15 secondary residences (camps and summer homes). Several private docks were damaged or destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 14, 9:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 14, 9:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1030 PM EDT WED MAY 14 2003

WV IMAGERY SHOWS FCST AREA BTWN CLOSED MID/UPPER HIGH OVER NRN
ONTARIO AND STRONG SHORTWAVE HEADING SE THRU IA. DRY AIRMASS
ENCOMPASSES THE UPPER LAKES REGION WITH ONLY SOME SCT-BKN CI OVER
FCST AREA.

GOING ZONE FCST IS IN GOOD SHAPE AND NO CHANGES ARE PLANNED THIS
EVENING. TEMPS ARE FALLING A BIT FASTER THAN GRIDS INDICATE IN MANY
AREAS...SO SOME MINOR TWEAKS WILL BE MADE TO THE HOURLY TEMP GRIDS.
HOWEVER...BELIEVE GOING MINS AROUND 40 ARE ON TRACK BASED ON CURRENT
DWPT READINGS.

FLOOD WATCH REMAINS IN EFFECT ALONG DEAD RIVER DOWNSTREAM OF THE
HOIST DAM TO CITY OF MARQUETTE. SIGNIFICANT WATER CONTINUES TO FLOW
OUT OF SILVER LAKE...BUT STILL MUCH UNCERTAINTY ABOUT HOW MUCH WATER
WILL EVENTUALLY FLOW OUT OF SILVER LAKE INTO DEAD RIVER STORAGE
BASIN. THUS...DIFFICULT TO KNOW AT THIS POINT WHAT IMPACT ON HOIST
DAM WILL BE.

COORD WITH NCRFC...THANKS.

.MQT...FLOOD WATCH MIZ005 ALONG DEAD RIVER FROM HOIST DAM TO CITY OF
       MARQUETTE.

ROLFSON
Hazardous weather outlook, May 14, 4:55 AM EST, 18 hours 5 minutes before
MIZ001>007-009>014-084-085-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
555 AM EDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WARNING REMAINS IN EFFECT FOR THE STURGEON RIVER AT
ALSTON...AND THE BRULE AND MENOMINEE RIVERS IN IRON AND DICKINSON
COUNTIES. A FLOOD WARNING IS ALSO IN EFFECT FOR THE MENOMINEE RIVER
IN MENOMINEE COUNTY. RUNOFF FROM HEAVY RAINFALL ON SUNDAY AND MONDAY
WILL CONTINUE TO KEEP RIVER LEVELS HIGH. SEE THE APPROPRIATE FLOOD
STATEMENTS AND FLOOD WARNINGS FOR FURTHER INFORMATION. NO ADDITIONAL
RAIN IS EXPECTED THE REST OF THIS WEEK WHICH SHOULD ALLOW WATER
LEVELS TO FALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MRD

The radar

The Marquette radar (KMQT), 15 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
May 14, 11:00 PM EST to May 15, 8:00 AM EST
Where
Marquette County, 8 mi NW of Ishpeming
Reported by
GENERAL PUBLIC
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356357.